Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 1997, 2:03 PM CST for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 2:03 PM CST (20:03 UTC)
- Expired
- Apr 5, 1997, 2:50 PM CST
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Des Moines County, IA, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:10 PM CST | Thunderstorm Wind 65 | Oquawka, IL | |
| Apr 5, 2:30 PM CST | Thunderstorm Wind 50 | Burlington, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 052004 RRA SVRMLI IAC057-ILC071-052050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 203 PM CST SAT APR 5 1997 * SEVERE THUNDERSTORM WARNING FOR DES MOINES COUNTY - SOUTHEASTERN IOWA HENDERSON COUNTY - WEST CENTRAL ILLINOIS * UNTIL 250 PM CST * SOME LOCATIONS AFFECTED BURLINGTON IA MEDIAPOLIS IA GLADSTONE IL OQUAWKA IL * AT 200 PM RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF BURLINGTON MOVING NORTH AT 35 MILES AN HOUR. * THE STORM WILL BE NEAR BURLINGTON AT 205 PM...GLADSTONE BY 220 PM...OQUAWKA BY 230 PM...AND MEDIAPOLIS BY 235 PM. TREES WERE DOWNED BY THIS STORM IN LEE COUNTY IOWA AT 150 PM. THIS IS A DANGEROUS STORM...WITH HIGH WINDS. DO NOT GO OUTDOORS. MJB &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:05 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 5, 12:05 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1205 PM CST SAT APR 5 1997 WILL UPDATE ZONES TO SHIFT EMPHASIS IN WORDING FROM THUNDERSTORMS TO SHOWERS...ALTHOUGH A FEW CRACKS OF THUNDER ARE STILL POSSIBLE. SHOWERS CONTINUE TO DEVELOP ALONG CONVERGENT BOUNDARY FROM SOUTHWEST IA INTO MO AND ARE MOVING NORTHEAST. SHEAR PROFILE AND INSTABILITY APPEAR TO BE LIMITING FACTORS FOR SEVERE. WOLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:54 PM CST | Severe Thunderstorm Warning | DVN | Lee | 31 min |
| Apr 5, 2:23 PM CST | Severe Thunderstorm Warning | DVN | Louisa | 42 min |
| Apr 5, 2:40 PM CST | Severe Thunderstorm Warning | DVN | Benton, Johnson, Linn | 45 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 44 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 44 min |
| Apr 5, 3:17 PM CST | Severe Thunderstorm Warning | DVN | Delaware, Jones | 43 min |
| Apr 5, 3:17 PM CST | Severe Thunderstorm Warning | DVN | Buchanan | 43 min |
| Apr 5, 3:28 PM CST | Severe Thunderstorm Warning | DVN | Clinton | 47 min |
| Apr 5, 3:48 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 42 min |
| Apr 5, 3:28 PM CST | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 47 min |
| Apr 5, 3:53 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 47 min |
| Apr 5, 4:15 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.